Texas, 2008

Hail in Texas, February 25, 2008

February 25, 2008 · NWS SHV · 6 events in 6 counties and zones

A strong dry line developed over north central Texas on the afternoon of February 25th and began moving eastward in conjunction with an upper level trough moving through the mid-Mississippi Valley. Moderate lapse rates and lift associated with the dry line helped spur a line of storms in the late afternoon hours over northeast Texas and southwestern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong dry line developed over north central Texas on the afternoon of February 25th and began moving eastward in conjunction with an upper level trough moving through the mid-Mississippi Valley. Moderate lapse rates and lift associated with the dry line helped spur a line of storms in the late afternoon hours over northeast Texas and southwestern Arkansas. The storms marched eastward throughout the evening and produced hail mainly under 1 inch in many locations across east Texas, southern Arkansas, and northwest Louisiana with some wind damage reported in southern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 25, 6:32 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 25, 6:32 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
632 PM CST MON FEB 25 2008

.UPDATE...

UPDATED THE TEXT AND GRID PACKAGE TO RESPECT CURRENT PRECIP IN THE
AREA...ESPECIALLY WHERE WE DID NOT HAVE ANY POPS MENTIONED. ALSO
AM GIVING A LITTLE BIT MORE RESPECT TO THE APPROACHING FRONT AND
THE SLOWLY INCREASING MOISTURE AHEAD OF THIS BOUNDARY. CURRENT
RADAR NOT ALL THAT IMPRESSIVE AS IT RELATES TO SVR...BUT THINGS
MAY HEAT UP LATER IN THE EVENING...AS THE ACTIVITY MOVES DEEPER
INTO THE SLIGHT RISK AREA WHERE DEEPER MOISTURE IS LOCATED.

ELEVEN

&&

.UPDATED POINT TEMPS/POPS...
SHV  44  57  30  56 /  40   0   0   0
MLU  45  57  29  54 /  50   0   0   0
DEQ  38  52  24  54 /  30   0   0   0
TXK  42  55  30  57 /  30   0   0   0
ELD  42  55  27  55 /  50   0   0   0
TYR  42  59  31  59 /  30   0   0   0
GGG  43  58  30  58 /  40   0   0   0
LFK  45  65  29  61 /  30   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...LAKE WIND ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...LAKE WIND ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...LAKE WIND ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
     HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...
     RED RIVER...RUSK...SABINE TX...SAN AUGUSTINE...SHELBY...
     SMITH...TITUS...UPSHUR...AND WOOD.

&&

11
Hazardous weather outlook, Feb 25, 12:00 PM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON FEB 25 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-261200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST MON FEB 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

GUSTY SOUTH WINDS...WILL INCREASE DURING THE AFTERNOON AS A COLD
FRONT APPROACHES FROM THE WEST. WIND SPEEDS OF 15 TO 25 MPH...
GUSTING TO 30 MPH...IN PARTS OF TEXAS AND SOUTHEAST OKLAHOMA THIS
AFTERNOON...ARE EXPECTED.

TONIGHT...THUNDERSTORMS WILL BE POSSIBLE AS A FAST MOVING COLD FRONT
MOVES THROUGH THE FOUR STATE AREA.  CHANCES WILL BE BEST IN
SOUTHWEST ARKANSAS AND NORTHWEST AND NORTH CENTRAL LOUISIANA.  ANY
STORMS THAT DO DEVELOP WILL PRODUCE FREQUENT LIGHTNING...SMALL
HAIL...BRIEF GUSTY WINDS...AND BRIEF HEAVY RAINFALL.  A FEW STORMS
COULD APPROACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION MAY BE NEEDED TONIGHT.

VII

The radar

The Shreveport radar (KSHV), 152 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Franklin

When
February 25, 7:36 PM CST
Where
Franklin County, 0.9 mi SE of Mt Vernon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.170, -95.220

Hail, Camp

When
February 25, 8:24 PM CST
Where
Camp County, Pittsburg
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.000, -94.970

Hail, Cass

When
February 25, 8:35 PM CST
Where
Cass County, 4.84 mi N of Hughes Spgs
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.070, -94.600

Hail, Nacogdoches

When
February 25, 9:11 PM CST to 9:13 PM CST
Where
Nacogdoches County, 4.53 mi NE of Linn Flat
Measured
0.75 in hail
Reported by
Public
Coordinates
31.830, -94.680

Hail fell for about two minutes.

Hail, Shelby

When
February 25, 9:44 PM CST to 9:46 PM CST
Where
Shelby County, 0.69 mi N of Center
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.790, -94.180

Hail fell for about two minutes covering the ground.

Hail, Cherokee

When
February 25, 10:00 PM CST
Where
Cherokee County, Rusk
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.800, -95.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77359, 77373, 77374, 77377, 77378, 77380.